Monday, 6 October 2014
Beginning of the end?
Just over 2 weeks ago I finally plucked up the courage to talk to my doctor about reducing my antidepressant dose.
It's a big step, to me anyway. It had been playing on my mind for a while but the prospect was so daunting that I had never done anything about it before.
It's all a bit strange really and not what you might expect. I haven't made the decision because I feel better, I'm not as bad as I have been at various points in the past, but I feel far from a-ok, stable and fine. In fact, recently I have had moments when I wondered if I was relapsing, experiencing really bad, hard to control anxiety. In the end I have made the decision to trial a reduced dose because I'm becoming more and more convinced (hopeful) that some of the other issues I am experiencing might be side-effects of the meds (I'm not ready to talk about those on here yet though).
Having read a lot of things online I have to say the prospect of reducing my dose, or maybe eventually completely coming off the mess, is really scary. I'm keeping my best logical, reasonable head on with this and not jumping to the worst conclusions that these kind of withdrawal accounts are the norm or what I can expect to experience. I guess I just looked them up to get an idea of what kind of things I might want to be looking out for. I'm probably a bit hyper aware of possible symptoms at the moment and it's hard to tell what is real, what isn't and what is just completely unrelated.
The first few days were, not too surprisingly, absolutely fine - it does take a while for levels of the medication in your system to reduce in-line with the new dose.
The first thing that I wasn't sure about as withdrawal or just normal is tiredness - despite getting a good amount of sleep I still felt really tired in a way that felt more extreme than normal.
Other things were hard to distinguish from being related to just being over tired, including clumsiness and occasional loss of balance.
On the 4th day after starting the lower dose I really struggled at work with some pretty thick brain fog. I'm almost certain this was a withdrawal symptom as it's very similar to how I felt when I ran out of tablets for a few days a few years ago. It made it very hard to get anything done but persisted, to a greater or lesser extent, for nearly a week.
The evening of the 5th day was probably the worst I felt - I tried doing some exercise, nothing too intense, but afterwards I felt really nauseated and a strange kind of buzzy-shakeup feeling in my arms. My head felt strange too, and some of my muscles were a bit twitchy.
Fortunately, after about 2 week, the withdrawal symptoms seem to have died down. The only thing I'm still a bit concerned about is mood swings, I get very grumpy very easily and do feel slightly more prone to low moods. I have no idea what to expect going forward from here. There's always the possibility that the depression will get out of hand again. Plus my main motivation - will these suspected side effects that I've got so sick of actually get any better?
So things are a bit all over the place for me right now. I do intend to try and keep a record of my experiences here.
I'm not sure if anyone even reads this, if you do and have thoughts or experiences to share then I'd love to hear from you.
All the best,